I have a friend who has been on Ativan for almost 25 years. He has lived with me three months. Each month because of overtaking his Ativan he goes though withdrawals for about a week then gets new scrip and restarts them again. This month after starting them again for 2 days he decided to stop cold. He has been in severe withdrawals now for 8 days. I have told him I want him under doctor’s care if he wants to stop and to do it gradually. He does not have faith in the medical field at all (after all they are the ones who put him on them) and has refused to get help. He is an addict and admits to abusing the Ativan and says he wants off of it totally. He is a Christian and attends Celebrate Recovery. He wants to talk with me tonight is there any info I can give him that may help him make correct decisions?
Ativan support, I'm sorry for your situation with your friend. As a nurse I can tell you that I highly recommend a very slow taper of the drug Ativan, especially for someone who has been on it for 25 years! This person is at risk for all kinds of dangerous side effects like seizures, extreme anxiety and severe mood swings. The withdrawals from this medicine is a lot like most meds having the nausea, vomiting, diarrhea , shaking, can't sit still kind of feeling and not being able to sleep to get any relief. Hot baths or showers can help with the restless leg syndrome if done several times per day and Phenergan will help with the nausea and vomiting but as for the rest of the withdrawal signs I recommend being under a doctors care or at the very least the care of someone while he is slowly, not cold turkey, tapering down off this drug. I imagine a person who has been on Ativan for this long a period of time and then goes cold turkey will probably be feeling like they are losing their mind right about now. The level of anxiety will get so strong that the mood swings will be uncontrollable. Sorry to have to tell you all this bad news but it just isn't safe to go cold turkey off of any drug especially this one! Good luck with your friend, try and get them to drink small amounts of fluids during the day so they won't get dehydrated which will only add to their withdrawal symptoms. NIK
- Ativan Information for Consumers
- Ativan Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ativan (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Jan 2013 • 1 answer
Posted 10 Nov 2015 • 2 answers
Posted 21 Mar 2017 • 1 answer
Posted 18 Jun 2017 • 2 answers
Posted 27 Apr 2018 • 0 answers